Hypoglycemia is when the levels of a sugar called glucose are too low in the blood. This can be caused by the medication used to treat diabetes.
Causes, incidence, and risk factors
Even when diabetes is managed very carefully, the medications used to treat diabetes can result in episodes of drug-induced hypoglycemia. Medication-induced hypoglycemia can also be caused by improper management of diabetes. Missing meals, overexertion, and intentional or unintentional overdose of medications used to treat the condition can all cause blood glucose levels to drop.
MEDICATIONS that can cause hypoglycemia include insulin and sulfonylureas. Newer drugs for diabetes such as metformin (Glucophage) can also cause hypoglycemia when used in combination with sulfonylureas. The condition may also occur when a nondiabetic individual takes insulin or a sulfonylurea drug.
Other drugs such as pentamidine can also occasionally induce hypoglycemia. Rarer causes of low blood glucose include the use of quinidine, quinine, beta-blocker drugs, MAO inhibitors (a type of antidepressant), Bactrim (an antibiotic), and haloperidol.
Regardless of cause, hypoglycemia is defined by what physicians call “Whipple’s triad”:
1. Symptoms and signs of hypoglycemia including anxiety, shakiness, palpitations, sweating, nightmares, irritability, and hunger
2. Plasma glucose less than 45 mg/dL
3. Reversal of symptoms with administration of glucose
Symptoms of acute hypoglycemia may be more pronounced than for chronic hypoglycemia. Symptoms of chronic hypoglycemia can include ataxia (movement difficulties), convulsions, and altered consciousness.
Signs and tests
Signs of hypoglycemia may include:
- tachycardia (fast heartbeat)
- diaphoresis (sweating)
- ataxia (movement problems)
Tests may show:
- low plasma glucose
- in cases where people without diabetes have taken drugs for the condition: o elevated serum insulin with low serum C-peptide o urine positive for sulfonylureas
Treatment consists of administration of glucose. In addition, a diabetic’s treatment regimen should be reviewed to avoid further problems.
Short-term prognosis is favorable if hypoglycemia is detected and treated. However, chronic and repeated episodes of hypoglycemia may damage the brain and nerves.
Complications of severe or prolonged hypoglycemia include neurologic damage, convulsions, and coma.
Calling your health care provider
Call your health care provider if you have symptoms of hypoglycemia and be sure to mention any medications you believe may be associated with the condition.
Prevention for diabetics includes monitoring of blood glucose at home and appropriate attention to diet and routine, particularly if symptoms occur. In addition, it is important to discuss any planned changes of diet, exercise, travel, weight, or routine with your health care provider. The treatment regimen can then be adjusted in advance to prevent hypoglycemia.
by Levon Ter-Markosyan, D.M.D.
All ArmMed Media material is provided for information only and is neither advice nor a substitute for proper medical care. Consult a qualified healthcare professional who understands your particular history for individual concerns.